Alert archive / Massachusetts / Wind Advisories in 2006

Wind Advisory 11, NWS Boston/Norton, MA

February 24, 200612 counties in Massachusetts; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut; 5 counties in Rhode Island

NWS Boston/Norton, MA issued this wind advisory at Feb 24, 2006, 3:50 AM EST for 12 counties in Massachusetts; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut; 5 counties in Rhode Island. It took effect at Feb 24, 2006, 9:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2006, 3:50 AM EST (08:50 UTC)
In effect from
Feb 24, 2006, 9:00 AM EST
Expired
Feb 24, 2006, 6:00 PM EST
In force
9 hr
Issued by
NWS Boston/Norton, MA

Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Barnstable County, MA, Bristol County, MA, Dukes County, MA, Essex County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA, Worcester County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 22 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 8.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 2006-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 2006-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KBOX 240850
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
350 AM EST FRI FEB 24 2006


CTZ002>004-MAZ004>024-026-RIZ001>008-241700-
/O.NEW.KBOX.WI.Y.0011.060224T1400Z-060224T2300Z/
HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...BARRE...FITCHBURG...FRAMINGHAM...
LOWELL...LAWRENCE...GLOUCESTER...CHESTERFIELD...BLANDFORD...
AMHERST...NORTHAMPTON...SPRINGFIELD...MILFORD...WORCESTER...
FOXBORO...NORWOOD...CAMBRIDGE...BOSTON...QUINCY...TAUNTON...
BROCKTON...PLYMOUTH...FALL RIVER...NEW BEDFORD...MATTAPOISETT...
CHATHAM...FALMOUTH...PROVINCETOWN...VINEYARD HAVEN...NANTUCKET...
AYER...FOSTER...SMITHFIELD...PROVIDENCE...WEST GREENWICH...
WARWICK...BRISTOL...NARRAGANSETT...WESTERLY...NEWPORT...
BLOCK ISLAND
350 AM EST FRI FEB 24 2006

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM EST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM EST
THIS AFTERNOON. 

THIS ADVISORY COVERS ALL OF RHODE ISLAND...NORTHERN CONNECTICUT AND
MOST OF MASSACHUSETTS WITH THE EXCEPTION OF THE FAR NORTHWEST
CORNER OF THE BAY STATE.

A STRONG COLD FRONT CROSSING NEW ENGLAND THIS MORNING WILL BE ACCOMPANIED
BY SCATTERED SNOW SHOWERS GIVING A DUSTING HERE AND THERE...BUT OF
MORE IMPORTANCE...STRONG NORTHWEST WINDS WILL FOLLOW BY AFTERNOON.

WEST TO NORTHWEST WINDS WILL AVERAGE CLOSE TO 30 MPH THIS AFTERNOON
WITH GUSTS BETWEEN 45 AND 55 MPH. THE CHILLING WIND WILL FIRST
FRESHEN IN THE CONNECTICUT RIVER VALLEY SHORTLY AFTER SUNRISE AND
THIS QUICKLY STRENGTHENING TREND WILL REACH COASTAL SOUTHEAST NEW
ENGLAND BY MID MORNING.

HIGH PROFILE VEHICLES ARE GOING TO BE ADVERSELY AFFECTED BY THE WIND. 
BRANCHES AND EVEN A FEW TREES MAKE BE TORN DOWN THIS AFTERNOON WITH
THE LIKELIHOOD OF SCATTERED POWER OUTAGES.  

WINDS WILL DECREASE SHORTLY AFTER NIGHTFALL.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31
TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS THIS
STRONG ARE CAPABLE OF DOWNING TREE LIMBS AND BRANCHES...POSSIBLY
CAUSING ISOLATED POWER OUTAGES. DRIVING CAN ALSO BE
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

$$


DRAG
1 follow-up statement
000 
WWUS71 KBOX 241642
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1142 AM EST FRI FEB 24 2006

CTZ002>004-MAZ004>024-026-RIZ001>008-242300-
/O.CON.KBOX.WI.Y.0011.000000T0000Z-060224T2300Z/
HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...BARRE...FITCHBURG...FRAMINGHAM...
LOWELL...LAWRENCE...GLOUCESTER...CHESTERFIELD...BLANDFORD...
AMHERST...NORTHAMPTON...SPRINGFIELD...MILFORD...WORCESTER...
FOXBORO...NORWOOD...CAMBRIDGE...BOSTON...QUINCY...TAUNTON...
BROCKTON...PLYMOUTH...FALL RIVER...NEW BEDFORD...MATTAPOISETT...
CHATHAM...FALMOUTH...PROVINCETOWN...VINEYARD HAVEN...NANTUCKET...
AYER...FOSTER...SMITHFIELD...PROVIDENCE...WEST GREENWICH...
WARWICK...BRISTOL...NARRAGANSETT...WESTERLY...NEWPORT...
BLOCK ISLAND
1142 AM EST FRI FEB 24 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...

THIS ADVISORY INCLUDES ALL OF RHODE ISLAND...NORTHERN CONNECTICUT...AND
MOST OF MASSACHUSETTS WITH THE EXCEPTION OF THE FAR NORTHWEST CORNER
OF THE BAY STATE.

STRONG WEST TO NORTHWEST WINDS AROUND 30 MPH WITH GUSTS BETWEEN 45
AND 55 MPH WERE PRODUCED ACROSS SOUTHERN NEW ENGLAND LATE THIS
MORNING IN THE WAKE OF A DEPARTING COLD FRONT.  THESE GUSTY WINDS
WILL CONTINUE THIS AFTERNOON AS THE COLD FRONT PUSHES FURTHER OFFSHORE.

THESE STRONG WINDS MAY BRING DOWN LIMBS AND POSSIBLY EVEN A FEW
TREES THIS AFTERNOON...POSSIBLY CAUSING SCATTERED POWER OUTAGES.

WINDS WILL DECREASE SHORTLY AFTER NIGHTFALL AS AN AREA OF HIGH
PRESSURE BUILDS OVER THE NORTHEAST.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS
THIS STRONG ARE CAPABLE OF DOWNING TREE LIMBS AND BRANCHES...
POSSIBLY CAUSING ISOLATED POWER OUTAGES.  DRIVING CAN ALSO BE
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this wind advisory went out at Feb 23, 11:52 PM EST, 3 hours 58 minutes earlier.

Area forecast discussion, Feb 23, 11:52 PM EST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1152 PM EST THU FEB 23 2006

...WINTER HAZARDS NEXT 4 DAYS IN SNE...

DRAFT...PRELIM FIRST CUT.  NEW HAZARDS NOT YET CUT IN GRIDS.

.HAZARDS AND BRIEF WX...
ETM: BRIEF 1/4-3/4SW LASTING SEVERAL MINUTES TO DUST MOST OF SNE BTWN
06Z-11Z FRIDAY MORNING PER INTENSIFYING UPPER LVL VORT MAX AND STRONG
850-700 FGEN...LEFTOVER RH.

.TODAY...WINDEX SCT SNOW SHWRS THIS MORNING DRY THIS AFTN BY WIND
ADVY CAA.

WIND ADVY PROBABLY POSTS BAF-BDL-ORH-BOS-MQE PVD HYA AND ACK FM 14Z-
23Z. STILL NEED TO COLLAB AND REEVAL BUFKIT.

ADVY SNOW POTENTIAL CONTINUES ORE-BOS NWD INTO SNH SAT AFTN/NIGHT.

WINTER COLD...RIVALING THE COLDEST OF THE 2005-06 SEASON SEEMS SET
FOR MONDAY INTO TUE MORNING.

&&

.AVIATION...
VARIABLE IFR CONDS IN FOG PATCHES...SWEPT OUT BY FINE LINE CFP IFR
CONDS IN A FEW MINUTES OF SNOW SHOWERS PREDAWN THEN WIND DRIVEN
MECHANICAL TURB (TRANSLATES TO NUMEROUS LLWS REPORTS) FROM 14Z-23Z IN
GENERAL VFR (STILL MVFR SCT WINDEX SNOW SHOWERS 12Z-18Z). AIR TRAVEL
DELAYS ANTICIPATED...ESP BOSTON WHEN WIND GOES 300DEGS 20G38 THIS
AFTN.

AWW ANTICIPATED.

VFR TONIGHT.

OCNL IFR SNOW DEVELOPS MUCH OF MASS AND SNH SAT AFTN/EVE.
&&

MARINE...
SHORT TERM...WE WILL CONTINUE GALE WARNING FOR FRI INTO FRI EVNG
WITH TIMING OF GALE FORCE WINDS PROBABLY AFTER 16Z.  GUSTS TO 40
KTS PSBL WITH EXCELLENT MIXING OVER THE WATER.

LONG TERM...COLDER AIR ARRIVING SATURDAY NIGHT INTO SUNDAY WILL
RESULT IN GALE FORCE NORTHWEST WINDS SUNDAY INTO SUNDAY NIGHT.  WINDS
SHOULD RELAX A LITTLE FOR MONDAY AND BECOME MORE WESTERLY INTO THE
MIDDLE OF NEXT WEEK.  SEAS BUILD SUNDAY NIGHT INTO MONDAY...BEFORE
SLOWLY SUBSIDING MONDAY NIGHT INTO TUESDAY.

&&

.CLIMATE...
MAYBE SIGNIFICANT INFO LATER ON?
&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...GALE WARNING FOR ANZ230>237-250-254-255 FROM NOON FRIDAY TO
9      PM FRIDAY.
&&

HAZARDS...DRAG
AVIATION...DRAG
MARINE...EVT/MB/DRAG
CLIMATE...DRAG
Hazardous weather outlook, Feb 23, 5:19 AM EST, 22 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
519 AM EST THU FEB 23 2006

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-241019-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
519 AM EST THU FEB 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...
SOUTHERN NEW HAMPSHIRE...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT
SNOW SHOWERS AND FLURRIES THIS AFTERNOON MAY ACCUMULATE ONE
TO TWO INCHES ACROSS PORTIONS OF THE INTERIOR HIGH TERRAIN
WITH SOME BLACK ICE POSSIBLE TONIGHT DUE TO REFREEZING OF
MELTED PRECIPITATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
GALE FORCE WIND GUSTS UP TO 40 TO 45 KT FROM THE NORTHWEST
SHOULD OCCUR FRIDAY AFTERNOON AND EVENING. WIND ADVISORY
CRITERIA ALSO POSSIBLE ACROSS OUTER CAPE COD AND NANTUCKET
FRIDAY AFTERNOON AND EVENING. AN ALBERTA CLIPPER WILL CROSS
SOUTHERN NEW ENGLAND SATURDAY AFTERNOON AND EVENING WITH
TWO TO FOUR INCHES OF SNOW ACCUMULATION POSSIBLE. GALE FORCE
WINDS POSSIBLE BEHIND THE DEPARTING CLIPPER LATE SATURDAY NIGHT
AND SUNDAY WITH WIND GUSTS TO 45 KT POSSIBLE FROM THE NORTHWEST.
WIND ADVISORY CRITERIA POSSIBLE AGAIN ALONG THE EASTERN
MASSACHUSETTS COAST SUNDAY. WIND CHILLS MAY APPROACH MINUS 15
DEGREES ACROSS THE INTERIOR HIGH TERRAIN SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

STRAUSS

In the hours before

Special weather statement, Feb 23, 10:45 PM EST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1045 PM EST THU FEB 23 2006

CTZ002>004-MAZ002>021-026-NHZ011-012-015-RIZ001>007-241200-
BRISTOL RI-CENTRAL MIDDLESEX MA-CHESHIRE NH-EASTERN ESSEX MA-
EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HILLSBOROUGH NH-EASTERN KENT RI-EASTERN NORFOLK MA-
EASTERN PLYMOUTH MA-HARTFORD CT-NEWPORT RI-NORTHERN BRISTOL MA-
NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
1045 PM EST THU FEB 23 2006

...SLIPPERY TRAVEL CONDITIONS DURING THE EARLY MORNING COMMUTE...

TEMPERATURES HOVERING AROUND THE FREEZING MARK AND LIGHT WINDS
WILL CAUSED PATCHES OF BLACK ICE TO FORM ON UNTREATED ROAD
WAYS...BRIDGES AND OVERPASSES...MAKING TRAVEL IN SOME AREAS VERY
SLIPPERY INTO THE EARLY MORNING HOURS.  A COLD FRONT WILL BE INVADING
WESTERN MASSACHUSETTS...NORTHERN CONNECTICUT AND SOUTHERN NEW
HAMPSHIRE AROUND OR SHORTLY AFTER MIDNIGHT.  SCATTERED SNOW SHOWERS
WILL BE SPREADING ACROSS MOST OF THE REGION BY SUNRISE. WHILE NO MORE
THAN A DUSTING TO AN INCH OF ACCUMULATED SNOW IS EXPECTED...THE
ADDITION OF SNOW WILL MAKE DRIVING SLIPPERY AND HAZARDOUS ON
UNTREATED ROAD WAYS OVERNIGHT AND INTO THE EARLY MORNING COMMUTE.
EXERCISE CAUTION AND ALLOW EXTRA TRAVEL TIME.

MCJ/EVT

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 4:18 PM ESTSnow AdvisoryBOXBristol, Essex, Franklin, Hampden, Hampshire, Middlesex and 4 more31 hr

Nearby

Wind Advisories in Massachusetts, 2006Wind Advisories in Rhode Island, 2006Wind Advisories in Connecticut, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.